Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 229, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 30, 1998, 5:24 AM CDT for Finney County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 30, 1998, 5:24 AM CDT (10:24 UTC)
- Expired
- Jun 30, 1998, 6:10 AM CDT
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Finney County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 5:30 AM CDT | Thunderstorm Wind 64 | Kalvesta, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 10.4 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1498 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 3627 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
913 WUUS1 KDDC 301022 RRA SVRDDC KSC055-301110- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 524 AM CDT TUE JUN 30 1998 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN FINNEY COUNTY IN SOUTHWESTERN KANSAS * UNTIL 610 AM CDT * AT 522 AM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTHWEST OF KALVESTA MOVING SOUTHEAST AT 35 MPH. * SOME LOCATIONS AFFECTED KALVESTA BY 535 AM CDT IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. KRUSE/CICCONE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:08 AM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, Jun 30, 3:08 AM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 308 AM CDT TUE JUN 30 1998 ...CHALLENGE IS POP CHANCES AND RAINFALL AMOUNTS THRU CYCLE... MCS ATTM IN NERN CO AND FAR NWRN KS MOVG EWRD ALONG H7 CAP EDGE OF AROUND 12 TO 14C AND BEING FORCED BY RR QUAD OF DEPARTING H3 JET. GOOD UPSLOPE FLOW FROM NERLY/ERLY WITH TDS IN MID/UPR 60S FEEDING MCS AND SHLD CONT TO PROPAGATE DUE EWRD INTO FAR N ZONES EARLY THIS AM. MAIN QUESTION THIS AM IS HOW FAR SOUTH CAN THIS MCS FEED AS H5 FLOW MAY START TO PUSH IT MORE SEWRD. WILL GO WITH HIGH POPS NORTH AREA FOR MAINLY THIS MORNING MCS AND 20 TO 30 POPS ELSEWHERE TDY. FETCH OF HIGH TDS IN ERLY UPSLOPE TO CONT TODAY AND HAVE LOWERED TEMPS A FEW DEGREES FROM FWC/FAN GUID. TONIGHT ANOTHER MCS LIKELY AND HOW FAR SOUTH DOES THIS RIDE AS H7 CAP CONT TO WEAKEN. FCST 10/12C LINE CUTS ACROSS FROM SCOTT CITY TO DDC TO COLDWATER...SO LIKELY TRACK WOULD BE ALONG AND EAST OF THAT LINE. WILL GO WITH LIKELY POPS FROM GCK TO DDC AND NE AND TAPER LESS ELSEWHERE. AS FOR LOWS MID 60S SEEM RSNBL. FCST H5 FLOW FROM 20 TO 30KT SO FLASH FLOODING SHLD NOT BE A PROBLEM HOWEVER SOME LOCALLY HEAVY RAINS OF 1 TO 2 INCHES COULD OCCUR. ON WED GOOD SERLY UPSLOPE CONT WITH TD FCST IN MID/UPR 60S AND H5 VORT/MCS DURG MORNING SHLD BE MOVG EAST OUT OF AREA. QUESTION IS HOW FAST CAN ATM RECOVER AND SUPPORT MORE RAIN IN THE PM. WILL GO WITH 40 TO 60 POP FOR MAINLY EARLY MORN RAINS. WILL CONT WITH PREV FCST TEMPS IN UPR 80S TO NEAR 90 WHICH IS BELOW FWC GUID AND CLOSER TO COOLER FAN GUID BECAUSE OF UPSLOPE. GOING EXTENDED LOOKS RSNBL WITH NEW AVN WARM-UP ON THURSDAY LOOKS ON TRACK AS HEIGHTS BUILD AND WARM FRONT PUSHES IN ON GOOD SRLY WINDS. MAY SEE BACK TO 100 AT EHA THURSDAY. .DDC...NONE PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE TOPZFPDDC. DDC 088/065 087/067 096 365 GCK 088/064 087/065 095 365 EHA 091/063 090/063 100 345 LBL 091/065 089/065 098 344 HYS 086/064 085/067 095 576 P28 093/068 091/070 098 246 KRUSE
In the hours before
Local storm report, Jun 30, 12:43 AM CDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1243 AM CDT TUE JUN 30 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0623 PM 13 NW SCOTT CITY KS 1.75 INCH HAIL
06/29/98 SCOTT
0630 PM 11 N MODOC KS 0.88 INCH HAIL
06/29/98 SCOTT BIG BRANCHES BLOWN OFF
0640 PM 10 N MODOC KS 1.00 INCH HAIL
06/29/98 SCOTT
0645 PM 5 N SCOTT CITY KS 1.75 INCH HAIL
06/29/98 SCOTT
0815 PM 13 NW HUGOTON KS 60 MPH TSTM GUST
06/29/98 STEVENS
JMCLocal storm report, Jun 30, 12:43 AM CDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1243 AM CDT TUE JUN 30 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0623 PM 13 NW SCOTT CITY KS 1.75 INCH HAIL
06/29/98 SCOTT
0630 PM 11 N MODOC KS 0.88 INCH HAIL
06/29/98 SCOTT BIG BRANCHES BLOWN OFF
0640 PM 10 N MODOC KS 1.00 INCH HAIL
06/29/98 SCOTT
0645 PM 5 N SCOTT CITY KS 1.75 INCH HAIL
06/29/98 SCOTT
0815 PM 13 NW HUGOTON KS 60 MPH TSTM GUST
06/29/98 STEVENS
JMCThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 8:00 PM CDT | Severe Thunderstorm Warning | DDC | Stevens | 45 min |
| Jun 30, 4:20 AM CDT | Severe Thunderstorm Warning | DDC | Scott | 50 min |
| Jun 30, 4:39 AM CDT | Severe Thunderstorm Warning | DDC | Lane | 61 min |
| Jun 30, 5:40 AM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 60 min |
| Jun 30, 6:04 AM CDT | Severe Thunderstorm Warning | DDC | Ford | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.